Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 69, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 16, 2004, 12:01 PM CDT for Iowa County, Lafayette County, Wisconsin. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2004, 12:01 PM CDT (17:01 UTC)
- Expired
- Jul 16, 2004, 1:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
Counties Iowa County, WI, Lafayette County, WI
The radar
The Milwaukee radar (KMKX), 126 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMKX 161701
SVRMKX
WIC049-065-161800-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1201 PM CDT FRI JUL 16 2004
THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IOWA COUNTY IN SOUTH CENTRAL WISCONSIN
LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN
* UNTIL 100 PM CDT
* AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MINERAL POINT...OR ABOUT OVER MINERAL POINT...AND MOVING SOUTHEAST
AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BLANCHARDVILLE BY 1230 PM CDT.
ARGYLE BY 1235 PM CDT.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4288 9021 4290 9021 4296 9017 4287 8985
4265 8984 4269 8997 4271 9000 4276 9015
4280 9026
$$
MKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:01 AM CDT, 9 hours earlier.
Area forecast discussion, Jul 16, 3:01 AM CDT, 9 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 301 AM CDT FRI JUL 16 2004 .DISCUSSION...FORECAST FOCUS ON PCPN CHANCES TODAY AND QUIET WX AFTERWARD. IN THE SHORT TERM...SCT SHOWERS/TSTORMS ONGOING ALONG WK SFC TROF FM NE WI TO SRN MN. AT UPPER LVLS...WK VORT MAX OVR SRN WI WITH A SLIGHTLY STRONGER SHORTWAVE MOVING INTO NRN MN. TROF LINE IS PROGGED TO MOVE ACROSS CWA LATE THIS AM INTO EARLY AFT WHILE APPROACHING SHORTWAVE WILL LAG BEHIND AND REACH SE WI BY 00Z. FCST SOUNDINGS INDICATE LITTLE TO NO CAP AND 1000 J/KG OF CAPE LATE THIS AM INTO THE AFT. WET BULB ZERO HTS AROUND 9.5 KFT SO SOME HAIL IS POSSIBLE. EXPECT SCT STORMS ALONG TROF LINE BUT ALSO BEHIND AS VORT MAX APPROACHES. VORT MAX WILL BE SLOW TO EXIT SO WILL CONTINUE CHANCE INTO THE EVENING. THE RIDGE IN THE WEST AND TROF IN THE EAST WILL CONTINUE INTO THE WEEKEND. THIS RESULTS IN A SW TO NE ORIENTED SFC HIGH PRESSURE RIDGE FM THE PANHANDLE OF TEXAS NEWD INTO SE CANADA. GUIDANCE TEMPS IN FAIRLY GOOD AGREEMENT THROUGH SUNDAY AND LOOK REASONABLE. EXPECT E-NELY ONSHORE FLOW ALONG LAKE MICHIGAN THROUGH THE WEEKEND. && .MKX...WATCHES/WARNINGS/ADVISORIES...NONE GEHRING
Hazardous weather outlook, Jul 16, 5:35 AM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 535 AM CDT FRI JUL 16 2004 WIZ046-047-051-052-056>060-062>072-171000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 535 AM CDT FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT LOCALLY DENSE FOG WILL REDUCE VISIBILITIES TO 1/4 TO 1/2 MILE THROUGH 8 AM IN THE WISCONSIN RIVER VALLEY AREA OF NORTHERN IOWA...SOUTHERN SAUK...AND NORTHWESTERN DANE COUNTIES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN THE COUNTIES OF LAFAYETTE...GREEN...ROCK...WALWORTH...RACINE...AND KENSOHA. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE. OTHERWISE...SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REMAINDER OF SOUTHERN WISCONSIN THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING. KAPELA
In the hours before
Local storm report, Jul 16, 10:20 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1020 AM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0753 AM HAIL LA VALLE 43.58N 90.13W
07/16/2004 1.00 INCH SAUK WI TRAINED SPOTTER
0755 AM HAIL REEDSBURG 43.53N 90.00W
07/16/2004 1.00 INCH SAUK WI TRAINED SPOTTER
0807 AM TSTM WND DMG ROCK SPRINGS 43.48N 89.92W
07/16/2004 SAUK WI TRAINED SPOTTER
TREE LIMBS DOWN.
0812 AM HAIL NORTH FREEDOM 43.46N 89.86W
07/16/2004 1.00 INCH SAUK WI TRAINED SPOTTER
CARS DENTED.
0819 AM TSTM WND DMG NORTH FREEDOM 43.46N 89.86W
07/16/2004 SAUK WI TRAINED SPOTTER
TREES DOWN.
0825 AM HAIL LELAND 43.34N 89.95W
07/16/2004 1.00 INCH SAUK WI TRAINED SPOTTER
CARS DENTED.
0859 AM TSTM WND GST ROCK SPRINGS 43.48N 89.92W
07/16/2004 65 MPH SAUK WI TRAINED SPOTTER
TREES DOWN.
&&
BORGHOFFLocal storm report, Jul 16, 10:52 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1052 AM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1045 AM TSTM WND GST BELLEVILLE 42.86N 89.54W
07/16/2004 67 MPH DANE WI TRAINED SPOTTER
TREE LIMBS DOWN.
&&
GDLocal storm report, Jul 16, 11:02 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1102 AM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1052 AM TSTM WND GST DAYTON 42.83N 89.51W
07/16/2004 65 MPH GREEN WI TRAINED SPOTTER
24 INCH DIAMETER TREES DOWN
1052 AM HAIL DAYTON 42.83N 89.51W
07/16/2004 1.00 INCH GREEN WI TRAINED SPOTTER
CARS DENTED.
&&
GDThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 9:57 AM CDT | Severe Thunderstorm Warning | MKX | Dane | 48 min |
| Jul 16, 10:52 AM CDT | Severe Thunderstorm Warning | MKX | Green | 38 min |
| Jul 16, 11:05 AM CDT | Severe Thunderstorm Warning | MKX | Dane, Green | 55 min |
| Jul 16, 12:00 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette | 60 min |
| Jul 16, 12:27 PM CDT | Severe Thunderstorm Warning | MKX | Waukesha | 48 min |
| Jul 16, 12:48 PM CDT | Severe Thunderstorm Warning | MKX | Ozaukee, Washington | 57 min |
| Jul 16, 1:22 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac | 53 min |
| Jul 16, 1:42 PM CDT | Severe Thunderstorm Warning | MKX | Sheboygan | 33 min |
| Jul 16, 1:45 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Marquette | 60 min |
| Jul 16, 1:48 PM CDT | Severe Thunderstorm Warning | MKX | Ozaukee, Sheboygan | 42 min |
| Jul 16, 2:09 PM CDT | Tornado Warning | MKX | Columbia, Marquette | 66 min |
| Jul 16, 2:17 PM CDT | Severe Thunderstorm Warning | MKX | Dodge | 58 min |
| Jul 16, 2:28 PM CDT | Severe Thunderstorm Warning | MKX | Washington | 62 min |
| Jul 16, 2:44 PM CDT | Tornado Warning | MKX | Dodge | 31 min |
| Jul 16, 3:15 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Sauk | 60 min |
| Jul 16, 3:41 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 64 min |
| Jul 16, 3:46 PM CDT | Special Marine Warning | MKX | 44 min | |
| Jul 16, 3:46 PM CDT | Special Marine Warning | MKX | 44 min | |
| Jul 16, 3:57 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha | 33 min |
| Jul 16, 4:45 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Rock | 30 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.